I’m okay with it. I’m sleeping fine. I’m definitely not manic. I am not having crying jags as I was before I got on Trileptal, nor am I emotionally labile. I am not having ups and downs. I am not going through eating binges. My eating is progressing about as you would expect. My commitment to improvement in that area has increased because of circumstances in my life that give me motivation to eat well and maintain a healthy body and mind. This has nothing to do with the Trileptal except that the lowered dose has improved my running ability, lessened my chances of injury, and has allowed me to run on the treadmill in addition to running on the track. So I guess it has a lot to do with the lowered Trileptal dose indirectly improving my feelings about my body–and, my ability to care for my body sensibly.
Let me explain to those of you just popping in out of cyberspace: Trileptal has the side effect of ataxia. It’s a common side effect. Ataxia is a weakening of the extremities, namely the wrists and ankles. You don’t notice it in your wrists unless it’s pretty bad, and in that case, you might have a little trouble typing, or you might drop things or have trouble lifting things. But weakness in the ankles means you “sway” while standing. It is noticeable if you put your feet together and hold your arms out in front of you. But for many, it affects walking. For me, it meant leaning on something while waiting for the bus, and needing to stand with my feet separated. It also meant–I know this sounds silly–feeling like I was falling over when I bent over to pick up Puzzle’s poops when we were out for a walk (Puzzle is my dog). Another thing was that although I could walk fine, my gait had changed. My feet were not aligned; they were separated considerably. I developed shin splints from walking. Eventually, I sprained my ankle! Eeks! It healed quickly. I was only lucky. When I tried to run, I found that I ran on my heels. I was completely unable to run on the treadmill. This would NOT do.
When I complained to my doctor–sorry to bore you regular readers, but I know that people google me and pick up these posts–my doctor said it was the antipsychotics, and told me, “Just stand with your feet apart!” No, Dr. P. No, no, no no. Without her permission, I cut the dose in half.
It’s been a week now. I have yet to tell anyone on my treatment team what I have done. I plan to tell Dr. P next time I meet with her. I’m absolutely fine, and the Trileptal is helping me just as much at 300 as it did at 600.
My medications are as follows: Risperdal 3, Synthroid .1 (for my underactive thyroid), Lamictal 600, Topamax 300, Trileptal 300, Abilify 20.
So you see, I’m on three anticonvulsants. I felt it was safe, therefore, to go down on the Trileptal with no ill effects. I do not have seizures. This was confirmed by the neurologist I saw a couple of weeks ago. Even though going down on an anticonvulsant can cause seizures anyway, I was protected by the Lamictal and Topamax.
Originally, I was put on Trileptal in January while at McLean Hospital for emotional lability and binge eating. Trileptal worked wonders for both. I wasn’t binge eating at McLean but I strongly felt the urge. You can tell when the urge is gone. It also helped with depression at the time. I do not believe it helps with depression now.
I was put on Effexor toward the end of my stay at McLean. Without Dr. P’s permission–this is the only other time I have done this–I stopped the Effexor. I had to do this because Effexor caused binge eating. It was a shame, because Effexor helped with depression, but it wasn’t worth it. As soon as I stopped the Effexor, the bingeing stopped–thank goodness–that is a Hell I do not want to go through again. Both times I have made these changes in medication without Dr. P’s permission have been on weekends when Dr. P isn’t available except on pager, anyway.
So right now I’m fairly happy with my meds the way they are in terms of my psychological stability. I do worry about my slight case of Tardive Dyskinesia in my right hand. It was worse for a while there. It has–believe it or not–lessened over the past few days. You could see it when I put my hand in my pocket. It is only in my right hand. It doesn’t affect my handwriting or typing or ability to perform any task. It is there when I hang my hand at my side. The doctor at the community hospital denied that I had TD, saying she didn’t notice a thing, and that what I had was not TD, but a tremor. No way. It is TD. There is no doubt in my mind of this. It lessened when we halved the Risperdal (this Dr. P and I did very, very carefully last year). Of all the “atypical” antipsychotics, Risperdal is perhaps the most likely to cause TD (I’m not exactly certain of this so don’t quote me on it).
The future of my meds: I wonder if someday I can lower my antipsychotic medication–the Abilify and Risperdal. I wonder how much the Abilify is actually doing at this dose, but I know how difficult it has been to lower Risperdal in the past. I have no desire to lower the anticonvulsants any further. I think all three are essential and are helping. I worry about the TD and want to speak with Dr. P about it–again–next time we meet. I will keep you informed.
For those of you bored by medication talk, I apologize. For those of you who are interested, stay tuned. There are tags for “Trileptal ordeal” and “Tardive Dyskinesia” on the sidebar that you can click on for more posts.
UPDATE: I lowered the Trileptal to 150 June 7th due to further “swaying.” At the time, I was not running because of a really bad knee injury. I couldn’t even walk without crutches. I figured the “swaying,” which had suddenly returned, was going to cause a problem on crutches, a danger in fact. I lowered the Trileptal by cutting the 600 tablets into quarters starting the night of June 7th.
A week later, I began some serious bingeing (on food). I had already gone through a period of bingeing on 300 mgs Trileptal, but hadn’t thought that this was caused by the lower dose. I just wasn’t thinking straight.
In between all this, my injury had been diagnosed as an arthritis flare-up. I didn’t even know I had arthritis in my knee, but it all made sense: I had fractured it in 1999 and at that time was told that this could happen. So I was advised by this specialist not to run or walk for fitness.
In other words, the treadmill was out. So last night, I did some thinking, and realized that I had made this promise to myself, that if the bingeing returned, I would return the Trileptal to its original dose. Trileptal stops the bingeing. No more treadmill = no necessity to eliminate “swaying.” I’ll live with it. I do not want to live in Bingeing Hell. Anyone who has an eating disorder knows this place. You do not want to go there.
So that is how the story went. Have a nice day.